Does Ozempic Cause Hairfall? Exploring the Link

Does Ozempic Cause Hairfall?

Ozempic has been now used as a weight loss medication across the US even though it was primarily FDA-approved for Diabetes Type II treatment. By lowering the overall calorie intake, Ozempic aids your weight loss journey with minimum to low symptoms for majority of the people. However, some people are reporting that using Ozempic has led to a prominent increase in hair fall. Is that the actual case?

Exploring the Link Between Ozempic and Hair Loss

So, does Ozempic cause hair fall? Not directly. As per the conducted clinical trials, people who originally took Ozempic didn’t show any symptoms of weight loss. The same was reported for Wegovy users, which is another semaglutide-based weight loss medication. However, rapid weight loss, which is one of the symptoms associated with Ozempic injection is very well known for causing hair loss for centuries now.

Rapid weight loss can result in a condition called telogen effluvium. Hair follicles are known to undergo the stages of rest and growth. During the growth period, new hair emerges while hair growth is completely halted during the rest phase. Now, during telogen effluvium, a massive number of hair follicles undergo the rest phase at the same time which results in noticeable hair loss. Usually, this condition develops around 3 months after rapid weight loss. Fortunately, not everyone losing weight is going to develop telogen effluvium as genetics and environmental factors have a lot to contribute to the progression of this medical condition. Plus, the hair loss isn’t permanent as telogen effluvium doesn’t permanently damage the hair follicles and the hair fall is reversible.

Is hair fall common among Ozempic users?

As mentioned earlier, hair fall is not a direct side effect of using Ozempic. About 3% of the total people included in the Wegovy clinical trial reported weight loss. However, people who rapidly lose weight after bariatric surgery have reported to lose even more hair. Again, your dietary changes have more to contribute towards hair loss than the use of Ozempic.

Is Ozempic responsible for hair thinning?

Across the U.S., people are seeking rapid weight loss solutions, often aiming for the physiques of models in idealized photos. Some turn to medications like Ozempic or WeGovy, but it’s important to remember that while these drugs themselves don’t cause hair loss, the rapid weight loss they can induce often does. This is because severely restricting calories and the stress of quick weight loss can lead to hair thinning. Healthy hair growth relies on proper nutrition, so maintaining a balanced diet is crucial during and after using Ozempic or Wegovy for weight loss.

Does Ozempic-induced hair fall impact Diabetes Type II patients more?

Thinning hair can be a concern for people with type 2 diabetes, even if they’re taking Ozempic. Ozempic helps manage type 2 diabetes by boosting insulin production when blood sugar is low and limiting sugar release from the liver. While it tackles these symptoms, the underlying diabetes itself might still contribute to hair loss.

Will my hair grow back if I stop using Ozempic?

People taking Ozempic for weight loss may experience hair loss around three to six months after starting. This happens because the body undergoes stress when calorie intake drops. This type of hair loss, called telogen effluvium, is temporary and caused by stress or trauma. While it can be upsetting, the hair typically grows back once the stress is gone.

Final Note

One thing is quite certain so far, Ozempic doesn’t directly cause hair fall, it’s the impact of sudden and rapid weight loss can cause hair fall. However, this too can be prevented by giving your hair a break and making prominent dietary changes.

Related Posts

We recommend everyone to sign up for an online appointments instead of in-person visits.
Mon- Sun (8 AM to 10 PM) Stay safe. Stay healthy!